Thunderstorm Wind, Gallatin
- When
- May 7, 3:16 PM MST
- Where
- Gallatin County, (Bzn)gallatin Fld Bo
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 45.780, -111.150
KBZN measured a 50 kt (58 mph) thunderstorm wind gust.
A vigorous Pacific trough and attendant cold front brought a round of convective precipitation to much of Central and Southwest MT on Friday May, 7, 2021. Mid- level lapse rates exceeded 7 degrees C/km during the afternoon as effective shear briefly approached 50 kts and precipitable water values peaked at around 7 tenths of an inch.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
A vigorous Pacific trough and attendant cold front brought a round of convective precipitation to much of Central and Southwest MT on Friday May, 7, 2021. Mid- level lapse rates exceeded 7 degrees C/km during the afternoon as effective shear briefly approached 50 kts and precipitable water values peaked at around 7 tenths of an inch. These ingredients were enough for a brief period of thunderstorms with severe wind gusts in the Bozeman area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at May 7, 2:06 PM MST, 1 hour 10 minutes earlier.
Area Forecast Discussion National Weather Service Great Falls MT 306 PM MDT Fri May 7 2021 .SYNOPSIS... Colder air will continue to move into the region tonight, as thunderstorms diminish the evening. The rain will change to snow overnight, especially in the mountains. Expect scattered rain and snow showers over the region on Saturday, the snow becoming more widespread on Saturday night over Central MT. Below normal temperatures continue on Sunday, as the rain and snow move into Southwest MT. It turns drier, with a slow warming trend early next week. && .DISCUSSION... Tonight through Saturday night...Showers and thunderstorms will continue to move from southeast to northeast through the region this afternoon/evening behind a cold front that has moved through the area. A few strong storms are possible over Southwest MT, mostly south of I-90. Additionally, brief heavy rainfall could affect the Bridger Foothill burn scar. As colder air moves into the region after Midnight, the rain will change to snow, especially in the mountains. On Saturday, the airmass over the region will be cold enough that some of the precipitation will fall as snow at all elevations, with the Havre region seeing the lowest probability for snow. The snow becomes steadier and a bit heavier Saturday evening/Sunday morning over Central MT. Did lower snow levels a bit below the NBM. Thus a winter weather advisory has been issued for this region for Saturday night into Sunday morning. Sunday through Monday...Expect the steadier precipitation to shift slowly southward into Southwest MT on Sunday. Again the precipitation should be mostly snow in the morning, with a mix of rain/snow/isolated thunderstorms in the afternoon. Did lower snow levels a bit below NBM. On Monday, drier air starts to move into the region, as precipitation generally diminishes and temperatures start to warm a bit. Tuesday through Friday...Overall not much precipitation is expected from Tuesday through Thursday...as weak upper level ridging develops over the region. By Friday the forecast models begin to differ quite a bit, thus confidence in the forecast towards next weekend is low at this time. Overall, the NBM blend looks on track for much of this time period. Brusda && .AVIATION... 300 PM MDT Fri May 7 2021 (08/00Z TAF period) Thunderstorms will diminish this evening, as rain slowly changes over to snow after Midnight, especially in the mountains. Expect low ceilings this evening, along with short periods of moderate rainfall. Scattered rain/snow showers continue on Saturday, with the precipitation becoming more widespread and steadier towards Saturday evening over Central MT. Mountains/passes will be obscured through the period. Brusda Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .HYDROLOGY... A flash flood watch has been issued for the Bridger Foothills burn scar area. The best chance for any flash flooding to occur in this region will be from late this afternoon through early evening. Rainfall rates could approach 1/2 inch per hour at times. Brusda && .PRELIMINARY POINT TEMPS/POPS... GTF 35 48 29 45 / 100 60 80 80 CTB 34 46 29 44 / 20 80 90 70 HLN 36 51 35 50 / 70 30 50 60 BZN 32 49 30 49 / 90 40 40 50 WYS 25 43 20 46 / 80 40 20 40 DLN 28 47 27 48 / 60 20 10 40 HVR 38 47 32 46 / 100 80 80 60 LWT 34 45 29 44 / 100 60 70 80 && .TFX WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory from 6 PM Saturday to noon MDT Sunday Cascade...Judith Basin...Meagher. Flash Flood Watch until midnight MDT tonight for the Bridger Foothill burn scar area. && http://www.weather.gov/greatfalls
Special Weather Statement
National Weather Service Great Falls MT
232 PM MDT Fri May 7 2021
MTZ008-015-052-055-072200-
Madison-Beaverhead-Jefferson-Gallatin-
232 PM MDT Fri May 7 2021
...AN AREA OF THUNDERSTORMS WILL AFFECT MADISON...BEAVERHEAD...
JEFFERSON AND GALLATIN COUNTIES...
At 230 PM MDT, radar indicated an area of thunderstorms over
Beaverhead, Madison, Gallatin, and Jefferson Counties. These storms
are moving to the northeast at 40 mph.
Winds in excess of 40 mph and half inch hail are possible with these
storms.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Great Falls.
LAT...LON 4575 11392 4593 11350 4576 11339 4588 11310
4563 11270 4575 11219 4623 11259 4652 11215
4637 11178 4584 11165 4619 11134 4620 11080
4619 11079 4505 11115 4449 11110 4475 11139
4454 11151 4443 11298 4477 11313 4490 11348
TIME...MOT...LOC 2028Z 222DEG 37KT 4572 11305 4510 11191
mpjThe Great Falls radar (KTFX), 188 km away, was scanning. The volume nearest the first event began at 22:15 UTC.
2 thunderstorm wind. Local standard time, as filed.
KBZN measured a 50 kt (58 mph) thunderstorm wind gust.
Numerous trees down in city of Bozeman. Tress also fell on and damaged vehicles. Some fences also blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2021Every state in 2021This day in weather historyWarnings in Montana, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 963381, 963383.